Minnesota, 2012

Hail and Damaging Winds in Minnesota, July 13, 2012

July 13, 2012 · NWS MPX · 20 events in 9 counties and zones

During the afternoon of Friday, July 13th, a weak disturbance moving south-southeast across central Minnesota allowed for thunderstorms to develop across the region, especially east-central Minnesota where there were several reports of large hail. Most of the hail reports were less than one inch in diameter, along with brief periods of wind gusts up to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Friday, July 13th, a weak disturbance moving south-southeast across central Minnesota allowed for thunderstorms to develop across the region, especially east-central Minnesota where there were several reports of large hail. Most of the hail reports were less than one inch in diameter, along with brief periods of wind gusts up to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 2:58 PM CST, 7 minutes earlier.

Area forecast discussion, Jul 13, 2:58 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
358 PM CDT FRI JUL 13 2012

.DISCUSSION...

TONIGHT AND SATURDAY...DYING SFC CDFNT SHIFTING E THIS
AFTN...ABOUT HALFWAY THROUGH MN...WITH SCATTERED CONVECTION HAVING
SPAWNED ALONG AND JUST AHEAD OF IT. OF MORE SIGNIFICANCE IS A
STACKED UPPER LEVEL SHORTWAVE TROUGH ALSO SWINGING THROUGH MN INTO
THE WRN GREAT LAKES. SFC OBS SHOW A DEFINITIVE WIND SHIFT LINE BUT
OTHERWISE THERE IS VERY LITTLE DIFFERENCE IN TEMPERATURES FROM ONE
SIDE TO THE OTHER AND THERE IS ONLY SLIGHTLY MORE NOTICEABLE DROPS
IN DEWPOINTS. HOWEVER...INSTABILITY IS CERTAINLY HEIGHTENED AHEAD
OF THE FRONT WITH 2500-3000 K/KG MUCAPE...INCLUDING 1000-1500 J/KG
OF DCAPE. LI/S ARE ALSO DOWN TO ARND -8C WITH NO MORE EXISTING
CAP. THERE IS STILL THE PROBLEM OF VERY LITTLE SHEAR AND ONLY
MODERATELY IMPRESSIVE LAPSE RATES...SO THERE REMAINS THE SLIGHT
RISK OF SEVERE STORMS BUT ONLY ISOLD AT BEST. WITH THESE STORMS
GOING IN THE PEAK HEATING OF THE DAY...AM EXPECTING THEM TO
GRADUALLY DIMINISH AS THEY SHIFT OFF TO THE EAST THIS EVENING. THE
WEAK CDFNT /OR WIND SHIFT LINE/ WILL CONTINUE TO PUSH THRU THE
REGION TONIGHT. THIS WILL BE FOLLOWED BY SFC HIGH PRESSURE AND A
BUILDING UPPER LEVEL RIDGE FOR SATURDAY THAT WILL MAKE FOR MOSTLY
CLEAR SKIES AND CONTINUED WARMING TEMPERATURES. FOR TONIGHT...
LINGERING CLOUD COVER WILL MAKE FOR ANOTHER MILD NIGHT WITH LOWS
ONLY DROPPING TO THE 65-70 DEGREE RANGE. AS FOR TOMORROW...EVEN
WITH W-NW FLOW BEHIND THE FNT...A SECONDARY FNT WOBBLING NEAR THE
CANADIAN BORDER WILL KEEP THE WARM AIR IN PLACE WITH TEMPERATURES
AGAIN IN THE 85-90 DEGREE RANGE OVER THE AREA TMRW. SOME SPOTS IN
FAR SWRN MN MAY EVEN CLIMB INTO THE LWR 90S WITH PLENTY OF SUN.

SATURDAY NIGHT THROUGH MONDAY...STRONG RIDGING BOTH AT THE SFC AND
ALOFT WILL SHIFT ACROSS THE REGION FROM THE CENTRAL PLAINS...
RESULTING IN A CONTINUATION OF THE DRY WEATHER ALONG WITH A
SIGNIFICANT WARMUP FOR THE START OF NEXT WEEK. H85 TEMPS CLIMB TO
ARND 20C ON SUNDAY THEN INCREASE TO NEARLY 25C ON MON. TRANSLATING
TO THE SFC...THIS WILL RESULT IN HIGHS IN THE LOW-MID 90S ON SUN
FOLLOWED BY MID-UPR 90S ON MON. THE OTHER CONCERN IS THAT SFC
DEWPOINTS WILL ALSO BE ON THE INCREASE...REACHING NEARLY 70F BY
MON. STRONG CAPPING WILL PREVENT ANY STORMS...BUT THE COMBINATION
OF THE HIGHER MAX TEMPS AND ELEVATED HUMIDITY WILL LIKELY LEAD TO
HEAT ADVY CONDITIONS OVER THIS PERIOD...ESPECIALLY WITH MIN TEMPS
IN THE LOWER 70S. WILL NEED TO SEE HOW THE MODELS EVOLVE OVER THE
NEXT FEW RUNS BEFORE MAKING THE DETERMINATION ON ANY SUPPLEMENTAL
PRODUCTS. THE RIDGE STARTS TO LOSE ITS INFLUENCE LATE MONDAY...AND
THIS WILL BE FOLLOWED BY A SLIGHT CHANGE IN THE WX PATTERN.

TUESDAY THROUGH THURSDAY...A MORE ZONAL UPPER LEVEL FLOW IS
EXPECTED FOR THE MIDDLE OF NEXT WEEK WHICH WILL BE ACCOMPANIED BY
SEVERAL SFC FRONTS EITHER APPROACHING NEAR OVER PASSING OVER THE
REGION. THE MAIN COMPLICATION IS THE LACK OF MOISTURE WITH THE
APPROACHING SYSTEMS THAT WILL MAKE THE PRECIP FORECAST QUITE
PROBLEMATIC. LONG-RANGE MODELS FREQUENTLY HIGHLIGHT POPS NO HIGHER
THAN 20 PERCENT DURING THIS PERIOD...BUT THE PROLONGED DRY PERIOD
MAKES TRYING TO PINPOINT A LOCATION QUITE DIFFICULT SO HAVE OPTED
TO RUN WITH A DRY FCST TUE-WED WHILE A MORE DEFINED SFC FRONT
ALONG WITH SEVERAL UPPER-LEVEL SHORTWAVES ROUND THE PERIPHERY OF
DEEP PLAINS HIGH PRES THAT GIVE SLIGHTLY MORE CONFIDENCE TO
INCLUDE POPS FOR THU. AS FOR TEMPS...THE RELAXING UPPER HIGH WILL
MAKE FOR SLIGHTLY COOLER TEMPS TUE-WED...DROPPING BACK INTO THE
80S. BUT...THE POTENTIAL APPROACH OF ANOTHER BUILDING UPPER RIDGE
LOOKS TO BE THE START OF ANOTHER WARMING TREND FOR THE LATTER HALF
OF THE WEEK.

&&

.AVIATION... /18Z TAF ISSUANCE/

TWO CONCERNS THIS TAF CYCLE. THE FIRST IS SHRA/TSRA CHANCES THIS
AFTERNOON AND EVENING WHILE THE OTHER IS MVFR OR LOWER
CEILINGS/VISIBILITIES IN FOG LATE TONIGHT. EARLY THIS AFTERNOON
SHOWERS WERE BEGINNING TO INCREASE IN COVERAGE BETWEEN KAXN AND
KSTC. THIS IS ALONG THE SURFACE FRONT AND UPPER LOW/TROF ALOFT.
SHORT TERM GUIDANCE IS IN PRETTY GOOD AGREEMENT THAT ACTIVITY
SHOULD CONTINUE TO INCREASE IN COVERAGE THIS AFTERNOON AND SPREAD
SOUTHEAST. KMSP...KRNH AND KEAU SEEM TO HAVE THE BEST CHANCE FOR
SHRA/TSRA BUT CONFIDENCE IS LOW ON COVERAGE AT ANY ONE SITE.
THEREFORE...CONTINUED VCSH/VCTS. THE WESTERN TERMINALS MAY SEE A
BRIEF SHOWER AS WELL WITH VCSH INDICATED AT KAXN AND KRWF. SCT-
BKN040-050 WILL BE COMMON THIS AFTERNOON WITH A MID LEVEL CEILING
ABOVE. WINDS THIS AFTERNOON WILL BE SOUTH AT NEAR 10 KNOTS FROM
KMSP ON EAST WITH SOUTHWEST TO WEST WINDS LESS THAN 10 KNOTS TO
THE WEST.

THE FRONTAL BOUNDARY ACROSS WESTERN MN WILL WASH OUT TONIGHT
ACROSS WESTERN WI AND SOUTHERN MN. LOW LEVEL MOISTURE COMBINED
WITH LIGHT WINDS AND THE POTENTIAL FOR ADDED GROUND MOISTURE FROM
AFTERNOON/EVENING SHOWERS SHOULD LEAD TO MVFR OR LOWER CONDITIONS
AT KRNH AND KEAU DURING THE LATE NIGHT HOURS. CONFIDENCE IS PRETTY
HIGH AND INDICATED MVFR OR LESS AFTER 08Z. IT/S QUITE CONCEIVABLE
THAT THE FOG COULD DEVELOP AS EARLY AS 04Z-06Z...DEPENDING ON HOW
MUCH RAIN OCCURS IN THE EVENING ALONG WITH THE CLEARING TREND.

KMSP...SHOWERS POSSIBLE AFTER 20Z WITH THUNDER CHANCES INCREASING
AFTER 22Z AND LASTING INTO THE EARLY EVENING. SMALL THREAT FOR
5-6SM IN FOG/HAZE TOWARD DAYBREAK SATURDAY WITH LIGHT WINDS.

/OUTLOOK/
SATURDAY AFTERNOON/NIGHT...VFR. WINDS NORTHERLY AT 5 TO 10 KTS.
SUNDAY...VFR. WINDS SE AT 5-15 KTS.
MONDAY...VFR. WINDS S-SW 10-20 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPC/RAH
Hazardous weather outlook, Jul 13, 1:36 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
236 PM CDT FRI JUL 13 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
236 PM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING ALONG AND
EAST OF A LINE FROM REDWOOD FALLS TO LITTLE FALLS. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... A FEW SEVERE STORMS ARE
POSSIBLE. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL AROUND ONE
INCH IN DIAMETER... ALONG WITH LOCALIZED WIND GUSTS NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 35 ON SATURDAY...
BUT SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE AGAIN
ON TUESDAY AND THURSDAY... ALTHOUGH IT IS TOO EARLY TO DETERMINE THE
LIKELIHOOD OF SEVERE WEATHER.

HOT AND HUMID CONDITIONS ARE EXPECTED ON MONDAY... WITH HEAT
INDICES IN EXCESS OF 100 DEGREES POSSIBLE DURING THE AFTERNOON AND
EARLY EVENING. CONTINUE TO MONITOR LATER FORECASTS FOR UPDATES ON
THIS POTENTIAL FOR EXCESSIVE HEAT ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RAH

In the hours before

Special weather statement, Jul 13, 1:22 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT FRI JUL 13 2012

MNZ043>045-132000-
KANABEC-MILLE LACS-MORRISON-
222 PM CDT FRI JUL 13 2012

AT 218 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM THE WEST SHORE OF LAKE MILLE LACS...
INCLUDING GARRISON TO LITTLE FALLS.

THESE STORMS WERE MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LAKE MILLE LACS
  ONAMIA
  HARDING.
  LASTRUP.
  VINELAND.
  PIERZ.
  HILLMAN.

LAT...LON 4625 9342 4617 9342 4616 9337 4610 9345
      4585 9399 4592 9452 4617 9413 4616 9383
      4624 9382 4625 9381 4626 9344
TIME...MOT...LOC 1921Z 280DEG 13KT 4648 9341 4613 9391
          4595 9429
Special weather statement, Jul 13, 1:25 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
225 PM CDT FRI JUL 13 2012

MNZ065-073>075-132015-
BROWN-NICOLLET-REDWOOD-RENVILLE-
225 PM CDT FRI JUL 13 2012

AT 220 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF FRANKLIN. THIS STORM WAS MOVING
SOUTHEAST AT 10 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRFAX.
  EVAN.
  SLEEPY EYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4447 9499 4459 9481 4447 9462 4446 9462
      4446 9459 4440 9450 4425 9473
TIME...MOT...LOC 1925Z 315DEG 8KT 4446 9481
Special weather statement, Jul 13, 2:02 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 PM CDT FRI JUL 13 2012

MNZ049-058-059-132100-
MEEKER-STEARNS-WRIGHT-
302 PM CDT FRI JUL 13 2012

AT 301 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTH OF WATKINS. THIS STORM WAS MOVING
SOUTHEAST AT 10 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WATKINS.
  KIMBALL.
  DARWIN.
  KINGSTON.
  ANNANDALE.

LAT...LON 4525 9403 4499 9423 4518 9465 4539 9446
TIME...MOT...LOC 2002Z 301DEG 9KT 4526 9441
Special weather statement, Jul 13, 2:20 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT FRI JUL 13 2012

MNZ043>045-050-132100-
BENTON-KANABEC-MILLE LACS-MORRISON-
320 PM CDT FRI JUL 13 2012

AT 318 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF MALMO TO
ONAMIA TO 4 MILES NORTHEAST OF GILMAN. THESE STORMS WERE MOVING EAST
AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BAYVIEW.
  WAHKON.
  ISLE.
  MILACA.
  WARMAN.

LAT...LON 4625 9342 4616 9342 4616 9310 4596 9319
      4574 9344 4576 9400 4597 9375 4625 9361
      4626 9344
TIME...MOT...LOC 2019Z 270DEG 12KT 4623 9354 4596 9366
          4577 9386
Special weather statement, Jul 13, 2:48 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT FRI JUL 13 2012

MNZ082-091-132130-
MARTIN-WATONWAN-
348 PM CDT FRI JUL 13 2012

AT 344 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF ST JAMES...OR 7 MILES NORTH OF ODIN.
THIS STORM WAS MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BUTTERFIELD.
  ST JAMES.
  ECHOLS.
  ORMSBY.
  SOUTH BRANCH.

LAT...LON 4385 9487 4398 9487 4410 9474 4392 9436
      4373 9457
TIME...MOT...LOC 2048Z 308DEG 9KT 4397 9472
Special weather statement, Jul 13, 3:02 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT FRI JUL 13 2012

MNZ044-045-049>053-132145-
BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-SHERBURNE-STEARNS-
402 PM CDT FRI JUL 13 2012

AT 358 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WARMAN TO
PEASE TO SARTELL. THESE STORMS WERE MOVING EAST AT 20 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PEASE.
  PARENT.
  WARMAN.
  OGILVIE.
  LEWIS LAKE.
  DUELM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORMS HAVE
PASSED.

&&

LAT...LON 4613 9304 4598 9304 4597 9313 4574 9314
      4574 9305 4572 9304 4556 9316 4547 9380
      4564 9427 4574 9371 4617 9339 4617 9323
TIME...MOT...LOC 2102Z 292DEG 19KT 4614 9330 4570 9362
          4562 9414

The radar

The Minneapolis radar (KMPX), 41 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wright

When
July 13, 3:05 PM CST
Where
Wright County, 1.19 mi SE of St Michael
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.210, -93.660

Hail, Watonwan

When
July 13, 3:08 PM CST
Where
Watonwan County, 4.18 mi N of Odin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.930, -94.760

Thunderstorm Wind, Hennepin

When
July 13, 3:20 PM CST
Where
Hennepin County, 0.97 mi E of Rogers
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.200, -93.550

Several power lines were blown down.

Hail, McLeod

When
July 13, 3:21 PM CST
Where
McLeod County, Silver Lake
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
44.900, -94.200

Hail, Hennepin

When
July 13, 3:29 PM CST
Where
Hennepin County, 1.19 mi SE of Rogers
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.190, -93.550

Hail, Hennepin

When
July 13, 3:42 PM CST
Where
Hennepin County, 0.69 mi N of Eden Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.860, -93.480

Hail, Hennepin

When
July 13, 3:42 PM CST
Where
Hennepin County, 2.81 mi ESE of Loretto
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.030, -93.600

Hail, Hennepin

When
July 13, 4:10 PM CST
Where
Hennepin County, 0.69 mi N of Eden Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.860, -93.480

Hail, Hennepin

When
July 13, 4:23 PM CST
Where
Hennepin County, 1.64 mi SSE of St Louis Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.927, -93.361

Hail, Hennepin

When
July 13, 4:30 PM CST
Where
Hennepin County, 0.62 mi NW of Msp Intl Arpt
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
44.887, -93.229

Hail, Rice

When
July 13, 4:38 PM CST
Where
Rice County, 2.13 mi SSE of Shieldsville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.340, -93.390

Hail, Rice

When
July 13, 4:49 PM CST
Where
Rice County, 1.48 mi W of (Fbl)faribault Muni
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.330, -93.350

Thunderstorm Wind, Anoka

When
July 13, 4:51 PM CST
Where
Anoka County, 0.49 mi W of Fridley
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.080, -93.260

Several large tree limbs were blown down, and caused power outages around Fridley.

Hail, Dakota

When
July 13, 5:00 PM CST
Where
Dakota County, 0.85 mi NE of Lakeville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.680, -93.240

Hail, Faribault

When
July 13, 6:32 PM CST
Where
Faribault County, 2.04 mi SW of Frost
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.560, -93.960

Hail, Faribault

When
July 13, 6:42 PM CST
Where
Faribault County, 3.08 mi WNW of Walters
Measured
1 in hail
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
43.610, -93.740

Some crop damage was reported with this hail storm.

Hail, Faribault

When
July 13, 6:45 PM CST
Where
Faribault County, 2.04 mi NE of Bricelyn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.590, -93.790

Hail, Faribault

When
July 13, 6:50 PM CST
Where
Faribault County, 3.59 mi NNW of Walters
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.648, -93.708

Hail, Freeborn

When
July 13, 6:55 PM CST to 7:00 PM CST
Where
Freeborn County, 2.12 mi WSW of Conger
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
43.610, -93.570

Hail, Freeborn

When
July 13, 7:23 PM CST
Where
Freeborn County, 2.11 mi ESE of Manchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.720, -93.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382772, 382773, 382788, 382774, 382775, 382776, 382777, 382778, 382779, 382780, 382781, 382782, 382789, 382783, 382784, 382785, 382786, 382811, 382787, 382790.